First Walk is on Us!

✓ GPS tracked walks
✓ Activity reports
✓ On-demand walkers
Book FREE Walk

Jump to Section

What is Star of Bethlehem Poisoning?

The star of Bethlehem is a toxic plant to horses and all parts of the plant will cause your horse to become ill. This plant is a cardiac glycoside and will affect your horse’s heart if ingested. The toxins cause a disruption in your horse’s heart rhythm and can cause immediate cardiac arrest. Should your horse survive star of Bethlehem poisoning, they will likely suffer permanent heart damage.

Star of Bethlehem is an ornamental garden flower that is often times sold as cut flowers in a bouquet. It is a bulbous plant that is part of the lily family. Within the United States, it can be found growing wildly and has a leafless stem and shiny, dark green leaves near the flowers which are white with six petals. The star of Bethlehem has a three lobed capsule that contains several black seeds that are oval in shape.

Book First Walk Free!

Symptoms of Star of Bethlehem Poisoning in Horses

A quick diagnosis and treatments will give your horse a better chance of survival. That is why it is important to contact your veterinarian immediately for an emergency visit if you see any of these symptoms or you witness your horse eating a star of Bethlehem plant. 

  • Depression
  • Loss of appetite
  • Colic
  • Severe diarrhea
  • Weakness
  • Lethargy
  • Cold extremities
  • Abnormal heart beat
  • Shortness of breath
  • Excessive sweating

Causes of Star of Bethlehem Poisoning in Horses

The star of Bethlehem plant is a part of the lily family and contains toxins that are cardiac glycosides. The entire plant is toxic to your horse, but the bulb and the flower contain the highest concentrations of the toxins. 

Cardiac glycosides are considered to be cardioactive steroids and will affect the heart. They specifically disrupt the heart’s natural rhythm and will cause damage to the other systems throughout your horse’s body. Ingesting eight star of Bethlehem flowers is lethal to your horse.

Diagnosis of Star of Bethlehem Poisoning in Horses

When you suspect that your horse has ingested star of Bethlehem, you must contact your veterinarian for an emergency visit. Your veterinarian will conduct a full physical examination of your horse and ask you questions about your horse’s environment and feed. If you saw your horse eating a specific plant, get a sample of that plant, if possible, for your veterinarian. 

Many veterinarians will ask what plants are in your horse’s pasture or close enough to the pasture fence that your horse can reach. If you are unsure, they may walk the pasture looking for the offending plant or plants. 

The clinical symptoms that have already presented will give your veterinarian a clue as to the cause of your horse’s illness. The presence of an abnormal heart rate will tell your veterinarian that your horse has ingested a plant that is a cardiac glycoside. 

A urinalysis, fecal examination, and complete blood count will also be conducted to conclusively diagnose star of Bethlehem poisoning in your horse.

Treatment of Star of Bethlehem Poisoning in Horses

As soon as you notice any symptoms and while waiting for your veterinarian to arrive, remove your horse from their pasture and put them in their stall with clean, thick bedding. Remove all feed and hay from the stall.

Once your veterinarian diagnoses star of Bethlehem poisoning, treatments must begin immediately. Your veterinarian will most likely recommend that your horse be admitted into the animal hospital so supportive care can begin.

During supportive care it is essential that your horse be kept calm and stress free to minimize the possibility of a fatal cardiac disturbance. If your horse is naturally high strung, your veterinarian may opt for a light sedative to calm them. Intravenous fluid and nutritional therapies will be given while hospitalized. Medications that are being used to treat any symptoms that are present will most likely be given through the IV to reduce the amount of stress medicating by mouth can cause.

Your veterinarian will give activated charcoal to absorb and bind any plant toxins that are still present in your horse’s gastrointestinal tract. Activated charcoal must be given by mouth.

Anti-arrhythmic medications may also be prescribed if your horse is showing signs of cardiac irregularities. Magnesium sulfate can be used to treat ventricular arrhythmias and prevent your horse from going into cardiac arrest. Magnesium sulfate must be given by mouth, not through an IV.

Recovery of Star of Bethlehem Poisoning in Horses

In many cases of star of Bethlehem poisoning in horses, treatments are begun too late to be effective. Most horses that do recover from star of Bethlehem poisoning will have permanent heart damage preventing them from returning to their normal activities. Horses with permanent heart damage will need to be relegated to being a pasture horse and not be used for work or pleasure riding.